Alert archive / Hawaii / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Mar 18, 2020, 10:49 AM HST for Kauai County, Hawaii. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2020, 10:49 AM HST (20:49 UTC)
- Expired
- Mar 18, 2020, 11:15 AM HST
- In force
- 26 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 11 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 11:30 AM HST | Severe Thunderstorm Watch | SPC | 68 days |
| Mar 18, 9:11 AM HST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 8.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
205
WUHW50 PHFO 182049
SVRHFO
HIC007-182115-
/O.NEW.PHFO.SV.W.0004.200318T2049Z-200318T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Honolulu HI
1049 AM HST Wed Mar 18 2020
The National Weather Service in Honolulu has issued a
* Severe Thunderstorm Warning for...
The island of Kauai in Kauai County
* Until 1115 AM HST.
* At 1047 AM HST, a line of severe thunderstorms was located 11
miles southwest of Kekaha, moving northeast at 40 mph. This line
is expected to reach Barking Sands by 11 am and move across south
and west Kauai.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lihue, Mana, Hanapepe, Omao, Koloa, Poipu, Lawai, Polihale, Kokee
State Park, Kalaheo, Puhi and Waimea Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2197 15933 2188 15943 2188 15953 2191 15960
2189 15961 2196 15967 2199 15977 2206 15979
2216 15971 2220 15963
TIME...MOT...LOC 2047Z 234DEG 36KT 2182 15980
HAIL...<.75IN
WIND...60MPH
$$
DyeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 10:05 AM HST, 44 minutes earlier.
Area forecast discussion, Mar 18, 10:05 AM HST, 44 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1005 AM HST Wed Mar 18 2020 .SYNOPSIS... A wet and unsettled weather pattern will continue through Thursday as a kona low remains parked several hundred miles west of Kauai. The main threat to the islands will be heavy rain and flooding over already saturated ground, though the potential for severe weather continues today across the western end of the state. The kona low will slowly weaken and drift northward on Friday, stabilizing the atmosphere, and reducing rainfall coverage from east to west. Trade winds will gradually build in from the east during the weekend. && .DISCUSSION... A nearly stationary kona low centered roughly 575 miles west of the state remains in control of the weather locally. A band of thunderstorms that passed over much of the state yesterday and produced flooding on the Big Island overnight has dissipated, leading to a lull in showers and thunderstorms and a decrease in cloud cover from Oahu eastward. A much different story is developing on Kauai and Niihau and surrounding waters, where a Severe Thunderstorm Watch has been issued through 2 PM. Another vigorous band of heavy showers and strong to severe thunderstorms formed along the eastern flank of the kona low overnight and is moving eastward over Niihau as of this writing and could reach Kauai during the next hour or two. In addition to the threat of damaging winds posed by severe thunderstorms, heavy flooding rainfall on already saturated grounds is a high concern on Kauai in the short term, while the rest of the island chain will likely experience a flare up of heavy showers and thunderstorms this afternoon. A Flash Flood Watch remains in effect for the entire state. For Thursday and Friday, guidance continues to show the kona low weakening and drifting slowly northward. A large slow moving trough associated with this kona low will keep heavy rain and thunderstorms sreading eastward across the state through Thursday, extending the potential for flash flooding and thunderstorms by one more day. The biggest challenge with the Thursday forecast will be in how far eastward the heavy shower band will move before the upper level dynamics diminish as the kona low lifts northward and drifts further away from the island chain. The Big Island will likely see the beginning of a drying trend on Thursday as winds transition back to a more easterly direction. Southeasterly winds will likely linger over the rest of the state, with a threat for heavy showers and thunderstorms continuing over Kauai through Friday afternoon. Uncertainty is somewhat high heading into the weekend. The kona low will fill and move northward, and surface high pressure will build far northeast of the state. However, broad low pressure will remain in place to the northwest of the Hawaii. This puts the islands in a transition zone between the high pressure to the northeast and low pressure to the northwest. Expect easterly trades to build in over the Big Island and Maui, but the rest of the island chain may remain under a weak southeast flow. && .AVIATION... Conditions have improved from Oahu eastward, but the kona low that has been parked off to the west of Kauai is producing yet another line of showers and embedded thunderstorms near Kauai this morning. Periods of MVFR and brief IFR conditions are likely with this activity beginning later this morning and into the afternoon. Have dropped AIRMET Sierra down to only include Kauai for tempo mountain obscuration above 1500 feet. Depending on how far east this line moves, the AIRMET may need to be expanded to other islands. Elsewhere, expect scattered showers and isolated thunderstorms through the day as this system continues to provide plenty of instability and moisture to fuel this active stretch of weather. Some of these showers may be heavy at times, resulting in MVFR/IFR conditions. AIRMET Tango for tempo moderate turbulence between FL180/FL350 from Kauai westward will remain in effect. AIRMET Zulu for moderate icing between FL170/fl300 will be trimmed back to only include Kauai westward, as the original cloud deck that was producing the icing threat over the entire island chain has diminished. && .MARINE... Southeast winds will continue as the kona low to the west moves northward through the second half of the week. Although wind speeds will remain in the fresh to strong category over exposed waters, especially near the coasts where terrain- induced accelerations occur with southeast flow (such as the Hamakua coast and waters around South Point), light and variable winds will remain possible over other areas (Oahu and Maui County leeward waters). The largest seas are hovering around the advisory level of 10 ft over the Kauai waters. In addition to the winds and seas, widespread heavy rainfall and thunderstorms will continue with the potential for severe thunderstorms over Kauai waters. Surf along north and west facing shores will remain small through Thursday, then trend up late Thursday night through the day Friday as a long-period, northwest swell builds down the island chain. Heights will near advisory levels for exposed north and west facing shores at it peaks late Friday into Saturday. Surf along south facing shores will potentially remain up through midweek for coasts exposed to southeast winds (Kauai/Oahu/SE Big Island). Largest will remain along south facing shores of Kauai through midweek, likely near or just shy of the 8 ft advisory level. Otherwise, mainly small background south swells are anticipated through the second half of the week. For the long-term, although confidence remains low, guidance continues to show a 7-10 ft at 14- 15 second south-southwest swell impacting Pago Pago, Samoa Thursday- Friday from recent Tropical Cyclone Gretel passing far to their south-southwest. If this materializes, a decent sized, long-period south-southwest swell will become a possibility for Hawaii by next Monday (around the 23rd). Surf along east facing shores exposed to southeast winds will remain rough through midweek. This will especially be the case for Kauai, where heights will approach advisory levels. Surf may remain up through the second half of the week for all east facing shores as a small trade wind swell fills in. Surf will ramp up early next week as fresh to strong trades fill in locally and upstream. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday afternoon for all Hawaiian Islands. Winter Weather Advisory until 6 PM HST this evening for Big Island Summits. Wind Advisory until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Wroe AVIATION...Dye MARINE...Morrison
In the hours before
Special weather statement, Mar 18, 10:35 AM HST, 14 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1035 AM HST Wed Mar 18 2020
HIZ002>004-182100-
Kauai Windward-Kauai Leeward-Kauai Mountains-
1035 AM HST Wed Mar 18 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KAUAI IN KAUAI
COUNTY...
At 1032 AM HST, a line of strong thunderstorms was located 14 miles
southwest of Barking Sands, or 37 miles west of Lihue, moving
northeast at 45 mph. This line is expected to reach southern Kauai
around 11 am.
Winds in excess of 50 mph are possible with these storms.
Locations impacted include...
Lihue, Kalaheo, Kekaha, Mana, Hanapepe, Omao, Koloa, Lawai, Polihale,
Kokee State Park, Waimea, Barking Sands, North Fork Wailua Trails,
Poipu, Na Pali State Park, Puhi, Waimea Canyon State Park, Kaumakani,
Pakala Village and Eleele.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 PM HST for
Hawaii.
LAT...LON 2197 15934 2194 15935 2188 15943 2191 15960
2189 15961 2196 15967 2199 15977 2206 15979
2211 15974 2216 15973 2220 15962
TIME...MOT...LOC 2032Z 235DEG 39KT 2188 15993
DyeThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 2:03 PM HST | Areal Flood Advisory | HFO | Kalawao | 81 min |
| Mar 17, 2:25 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Mar 17, 2:41 PM HST | Special Weather Statement | HFO | Kalawao | 34 min |
| Mar 17, 3:56 PM HST | Special Marine Warning | HFO | 64 min | |
| Mar 17, 4:33 PM HST | Special Marine Warning | HFO | 42 min | |
| Mar 17, 5:41 PM HST | Special Marine Warning | HFO | 64 min | |
| Mar 17, 6:34 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 17, 7:52 PM HST | Winter Weather Advisory | HFO | Hawaii | 20 hr |
| Mar 17, 7:55 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Mar 17, 11:26 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 18, 1:32 AM HST | Flash Flood Warning | HFO | Hawaii | 5 hr |
| Mar 18, 4:22 AM HST | Wind Advisory | HFO | Hawaii | 11 hr |
| Mar 18, 8:07 AM HST | Special Marine Warning | HFO | 83 min | |
| Mar 18, 9:13 AM HST | Special Marine Warning | HFO | 107 min | |
| Mar 18, 9:53 AM HST | Severe Thunderstorm Warning | HFO | Kauai | 22 min |
| Mar 18, 10:05 AM HST | Special Marine Warning | HFO | 115 min | |
| Mar 18, 10:35 AM HST | Special Weather Statement | HFO | Kauai | 25 min |
| Mar 18, 11:09 AM HST | Severe Thunderstorm Warning | HFO | Kauai | 21 min |
| Mar 18, 11:13 AM HST | Special Marine Warning | HFO | 78 min | |
| Mar 18, 11:20 AM HST | Areal Flood Advisory | HFO | Kauai | 86 min |
| Mar 18, 11:26 AM HST | Severe Thunderstorm Warning | HFO | Kauai | 34 min |
| Mar 18, 1:18 PM HST | Special Marine Warning | HFO | 87 min |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.